Texas, 2009

Flash Flooding and Damaging Winds in Texas, July 17 to 18, 2009

July 17 to 18, 2009 · NWS MAF · 7 events in 4 counties and zones

A complex of severe storms first developed over eastern NM during the late evening hours on this day, and then moved south into the Permian Basin of West Texas. This complex of storms formed on the eastern periphery of an upper level ridge west of the region, with support from a mid level shortwave trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A complex of severe storms first developed over eastern NM during the late evening hours on this day, and then moved south into the Permian Basin of West Texas. This complex of storms formed on the eastern periphery of an upper level ridge west of the region, with support from a mid level shortwave trough. A similar scenario was also observed the following day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 17, 5:15 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 17, 5:15 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 PM CDT FRI JUL 17 2009

.DISCUSSION...
LATEST AVIATION DISCUSSION INCLUDED BELOW.

&&

.AVIATION...
MAINLY VFR CONDITIONS WILL PREVAIL AREAWIDE THROUGH TONIGHT.
HOWEVER...A CLUSTER OF THUNDERSTORMS COULD MOVE SOUTH INTO THE AREA
AND RESULT IN AT LEAST MVFR CEILINGS AND VISIBILITIES DUE TO STRONG
NORTHERLY WINDS...HAIL AND HEAVY RAINFALL.  CARLSBAD AND HOBBS
STAND THE BEST CHANCE OF SEEING THESE THUNDERSTORMS AND ADVERSE
CONDITIONS WITH CHANCES DIMINISHING FURTHER SOUTH.  67

&&

.PREV DISCUSSION... /ISSUED 555 PM CDT FRI JUL 17 2009/

UPDATE...
SEVERE THUNDERSTORM WATCH #599 HAS BEEN ISSUED IN ADVANCE OF
THUNDERSTORMS MOVING INTO THE AREA ON NORTHWEST MID LEVEL FLOW.
THESE STORMS ARE STILL WELL TO THE NORTH OF THE AREA...BUT SHOULD
ARRIVE LATER THIS EVENING. FOR NOW...SOUTHEAST NEW MEXICO...THE
NORTHERN TEXAS PERMIAN BASIN...AND THE ROLLING PLAINS HAVE BEEN
INCLUDED IN THE WATCH AREA.

PREV DISCUSSION... /ISSUED 212 PM CDT FRI JUL 17 2009/

DISCUSSION...
SUBTROPICAL HIGH INVOF 4-CORNERS IS STRONG...600 DAM...ON NAM12 AT
21Z. CIRCULATION AROUND HIGH IS EXPANSIVE WHILE RIDGE AXIS IS
PROGGED TO EXTEND FROM NM SEWD THRU NRN CWFA. OUTFLOW BOUNDARY
PUSHED THRU PB EARLIER THIS MORNING AND 5H THETA-E RIDGE AXIS IS
PUSHING S IN THE NW-NE MID LEVEL STEERING FLOW. AS SUCH BETTER POPS
ARE EXPECTED TO BE S THIS PM. LATE TONIGHT...NEAR/AFTER 06Z THIS MAY
CHANGE AS MCS STEERED BY BACKING MID LEVEL FLOW TO THE N-NW AND
FED BY INCREASING SE LOW LEVEL FLOW DROPS S. NAM12 DEPICTS COLD
POOL GENERATION SUSTAINING LONG TRACK MCS FROM NE NM/PANHANDLE
REGION INTO SE NM/PB. GFS IS SIMILAR BUT A LITTLE FARTHER NE. 12Z
MET GUIDANCE IN AGREEMENT WITH QPF FORECAST AND CURRENT FCST
ALREADY HAS THIS INCORPORATED INTO FCST AND WILL ONLY MAKE MINOR
CHANGES. THIS COLD POOL/BOUNDARY WILL HELP COOL TEMPS A FEW
DEGREES SAT...FINALLY BLO 100 MOST AREAS. SET-UP LOOKS GOOD FOR
REPEAT PERFORMANCE AS AFOREMENTIONED RIDGE AXIS IS FARTHER S SO
BETTER ESTABLISHED/LONGER FETCH N-NW MID LEVEL FLOW WILL BE IN
PLACE. 85H TEMPS COOL A LITTLE FURTHER SUNDAY SO HIGH TEMPS STILL
BLO 100 MOST AREAS AND NEAR OR JUST BLO SEASONAL LOOKS GOOD.
MODELS HAVE BEEN SOMEWHAT PERSISTENT IN THESE SOLNS AND OFFICIAL
FCST ALREADY REFLECTS MCS IN POPS SAT NGHT/SUN MORNING SO AGAIN
LITTLE CHANGE ATTP. 0-6KM BULK SHEAR IS ON AN INCREASING TREND TDY
THRU SUNDAY NGHT SO SEVERE WX WILL BE POSSIBLE WITH THE MCS/S.
SUNDAY NGHT/MONDAY MORNING FLOW PATTERN REMAINS FAVORABLE FOR
ANOTHER MCS ALTHOUGH NAM12 ISN/T AS FAR S (SLOWER) WITH THIS ONE
WHILE GFS BRINGS IT RIGHT INTO SE NM BY 12Z MONDAY. BOUNDARIES
FROM MCS WILL CONTINUE TO RE-ENFORCE COOLER AIR AND 85H TEMPS
SUGGEST TEMPS WILL REMAIN NO MORE THAN SEASONAL MONDAY. IN GENERAL...
MODEL CONSENSUS IS THAT ANY MCS WOULD TEND TO REMAIN WELL NE OF
CWFA MONDAY NIGHT/TUE MORNING BUT CONVECTION COULD STILL DEVELOP
ACRS PB/TRANS PECOS WITH REMNANT BOUNDARY. BY TUE/WED TREND WILL
BE FOR RIDGE TO MOVE BACK E SHIFTING MCS TRACK EWD TOO. WILL HAVE
WATCH THE GFS SOLN AS IT STILL INDICATES SHRTWV IN N FLOW ALOFT
WED. THUR DIFFERENCES APPEAR WITH GFS FARTHER W WITH RIDGE AND WWD
MOVING MID/UPPER LOW ALONG TX COAST. STILL AGREEMENT FOR MOST PART
WITH 85H TEMPS N25C KEEPING TEMPS NEAR NORMAL OR JUST BLO.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99
Hazardous weather outlook, Jul 17, 2:33 PM CST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
333 PM CDT FRI JUL 17 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
333 PM CDT FRI JUL 17 2009 /233 PM MDT FRI JUL 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH FRIDAY EVENING OVER
THE DAVIS MOUNTAINS SOUTH ACROSS THE BIG BEND. OTHER ISOLATED
THUNDERSTORMS WILL BE POSSIBLE FROM THE DAVIS MOUNTAINS EAST
ACROSS THE SOUTHERN PERMIAN BASIN. THESE STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS OVER 50 MPH...HAIL TO THE SIZE OF DIMES...
FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAINFALL ARE
POSSIBLE. THIS ACTIVITY WILL DISSIPATE WITH LOSS OF HEATING THIS
EVENING.

LATER TONIGHT...A COMPLEX OF THUNDERSTORMS WILL DEVELOP OVER THE
TEXAS PANHANDLE AND MOVE SOUTH. LATE FRIDAY NIGHT...THIS COMPLEX
WILL AFFECT THE NORTHERN PERMIAN BASIN AND THE WESTERN LOW ROLLING
PLAINS OF WEST TEXAS AS WELL AS THE SOUTHEASTERN NEW MEXICAN
PLAINS. WIND GUSTS IN EXCESS OF 60 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY RAINFALL CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY THROUGH MONDAY...THUNDERSTORM COMPLEXES DEVELOPING
OVER THE TEXAS PANHANDLE WEST ACROSS THE NEW MEXICAN HIGH PLAINS
ARE FORECAST TO MOVE SOUTH...AFFECTING WEST TEXAS AND SOUTHEASTERN
NEW MEXICO DURING THE LATE NIGHT AND EARLY MORNING HOURS. GUSTY
WINDS...FREQUENT LIGHTNING...AND BRIEF HEAVY RAINFALL WILL BE THE
PRIMARY SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

70

In the hours before

Local storm report, Jul 17, 8:03 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
903 PM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     TATUM                   33.26N 103.32W
07/17/2009  E58 MPH          LEA                NM   STORM CHASER

&&

SCHULDT
Local storm report, Jul 17, 8:11 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
911 PM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND GST     TATUM                   33.26N 103.32W
07/17/2009  M58.00 MPH       LEA                NM   STORM CHASER

&&

SCHULDT
Local storm report, Jul 17, 8:17 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
917 PM CDT FRI JUL 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     TATUM                   33.26N 103.32W
07/17/2009  M62 MPH          LEA                NM   MESONET

&&

SCHULDT

The radar

The Lubbock radar (KLBB), 106 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Gaines

When
July 17, 8:40 PM CST to 8:45 PM CST
Where
Gaines County, 1.35 mi WNW of Seagraves
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
32.940, -102.570

Thunderstorm Wind, Gaines

When
July 17, 8:55 PM CST to 9:00 PM CST
Where
Gaines County, 1.5 mi NNE of Seminole
Measured
56 kt (64 mph) measured gust
Property damage
$25,000
Reported by
Mesonet
Coordinates
32.740, -102.640

In addition to the measured wind gust at the mesonet, a trampoline was blown through a residence's roof. The time of occurrence was not available, but it can be assumed that it happened near the same time of the wind observation.

Thunderstorm Wind, Gaines

When
July 17, 9:50 PM CST to 9:55 PM CST
Where
Gaines County, Seminole
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.720, -102.650

Thunderstorm Wind, Midland

When
July 17, 10:54 PM CST to 11:00 PM CST
Where
Midland County, 5 mi WSW of Midland
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
31.972, -102.159

Several 16 foot by 3 inch diameter tree branches were snapped off pecan trees.

Flash Flood, Midland

When
July 17, 11:38 PM CST to July 18, 12:30 AM CST
Where
Midland County, 6.03 mi WNW of Midland to 3.58 mi NNE of (Maf) Midland Intl
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
32.022, -102.180

There were multiple reports of flash flooding, mainly across western Midland County. Flash flooding was first reported on Loop 250 and the adjacent access roads between Tremont and Holiday Hill Roads at 1138 PM CST, where there was 6 inches of flowing water present. The next location of flooding was reported at the intersection of Andrews Highway and Midland Drive at 1141 PM CST. Cars were also stranded at the intersection of Andrews Highway and Idlewild Road at 1146 PM CST. Finally, substantial flooding was reported by TEXDOT at 1152 PM CST and likely continued for another 30 minutes before the storm weakened.

Flash Flood, Ector

When
July 17, 11:48 PM CST to July 18, 12:48 AM CST
Where
Ector County, 1.73 mi SW of Odessa to 2.23 mi E of Odessa
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.833, -102.392

Law enforcement reported multiple high water rescues do to flash flooding near the intersections of 2nd Street and West County Road, and Wendover and Penbooke Roads at 1148 CST.

Thunderstorm Wind, Glasscock

When
July 18, 12:25 AM CST to 12:30 AM CST
Where
Glasscock County, St Lawrence
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
31.670, -101.500

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187895, 187897, 187898, 187890, 187883, 187885, 187900.